Back in 2002, when my peri-menopausal hormones were poised to take a dive, I followed the advice of my OB-GYN and stopped taking my low dose birth control pills.
Now, mind you, I didn’t need them for birth control — I’d had that tubal ligation thing-y a long, long time ago. But as I moved into my late 40s, my migraines had gotten worse, I was a mess the day or two before my period and things just didn’t feel right to me. When the doc suggested birth control pills, I was skeptical — I didn’t want to take pills every day (an ADDiva remembering to take pills EVERY DAY? OK, I missed them regularly, with breakthrough results, if you know what I mean).
I knew somehow that taking hormones wasn’t so good for my body, but I put my brain on hold and followed the prescription. Happily, they worked like a charm. I was calm, only a couple of migraines a YEAR instead of a month and I didn’t seem to be stressed at the EXTREMELY HIGH level I had been pre–meds.
The doctor told me that when I turned 50, we’d switch to HRT (hormone replacement therapy). I balked – Oh no! Hormone replacement is bad for women, I’d say. I don’t want breast cancer or uterine problems or whatever the latest research bad news relayed. Then my doctor told me something I hadn’t read in the science section of the newspaper: HRT actually had a lower dose of hormones than even my low dose birth control pills. I was shocked. Who knew?
In order to see whether I was really getting to the Big M (Menopause), we had to measure my current hormone level. So in January, I stopped taking the birth control pills for a test in February – we needed at least four weeks off artificial hormones to test my real hormone level.
I had the test – simple as I recall. And then waited to hear from her about going back on the low dose pills. She never called me, although the test results (sent by mail) showed that I wasn’t in menopause yet. By March, I was beginning to flush and by
April I could hardly get out of bed in the morning, suffering through 40-50 hot flashes a day.
I finally called the doctor’s office and told her what was going on. “Why didn’t you go back on the birth control pills?” she asked in amazement. Because no one told me to, that’s why!
So, no matter what the test showed, I was definitely menopausal with a capital M — and there was nothing Divine about it.
I was miserable. I needed to do something. So I forced myself to read all those books on menopause I had bought but avoided for years. My reasoning was completely illogical: if I didn’t educate myself on menopause, perhaps I could sneak by without going through it. Just stop having periods and become 50 with grace and ease.
About the same time, I lost my mind.
No really. I couldn’t carry on a conversation. I could barely keep my mind on doing a load of laundry. And as to coming to the table with business associates? I just kept my mouth shut most of the time – an unusual state for me.
It was awful. I realized that I had gotten by on my intelligence and wit most of my life. I had worked hard to think ahead of where conversations were going so I could be seen as brilliant and interested in the subject. I had brought a unique point of view to projects and conferences. I was seen as bright and witty.
Yet now I couldn’t even rub two words together and make a sensible sentence. I was in despair. I realized, to my great sorrow, that my psychiatrist was right. I did, indeed have ADHD. And it had taken control of my brain. Or what brain I had left, anyway.
Reluctantly, I made an appointment with the psychiatrist and spilled out my torturous story. I had turned into the town idiot in a matter of months. I was stupid where I had once been intelligent. I was distracted beyond belief. I was … doomed.
He listened for a few minutes and then said calmly, “Your brain needs estrogen. Go get some.”
Well! This was about the time the Women’s Health Initiative Study had been stopped because women who were receiving HRT were dying of heart disease because of the estrogen (at least that’s what I HEARD from the hundreds of news reports that penetrated my conscious mind).
I wasn’t about to put myself at risk of heart disease; my dad had almost died of a massive heart attack at age 49. I had always soothed myself that I wasn’t a candidate for a heart attack because I was a woman with estrogen and I was too young to die. Now, one of those weapons was gone. And was I too young to die? Maybe not.
I found myself a supply of human identical hormones and used progesterone cream to calm the hot flashes. Note I said progesterone, not estrogen. I was too afraid of estrogen to try it. But I did find an OB-GYN who was also a psychiatrist. She headed up the PMS clinic at Duke Medical Center and I was allowed to see her for hormone consultation;
Predictably. she said “You need estrogen. Here’s a prescription.” I fought the idea like a crazed tiger — the Women’s Health Initiative said… I’ve heard of someone who… What are the data for cancer in women who have taken… I pretty much drove her crazy for months with my worries and questions. She printed out the data, sighed, and printed out more data.
I was finally convinced: the WHI study had been done with women over 60 who had never taken hormone replacement; many of them already had heart disease which was exacerbated by the addition of hormones. I was still fuzzy headed and feeling so unlike myself that I filled the prescription for the Vivelle estrogen patch – the name sounded so soothing and calm. But I was so edgy about the whole idea.
Within a couple of weeks I was doing better. And when we added my Wellbutrin back into the mix, it was like I had been asleep and Prince Charming had come along to give me a little kiss. I was ALIVE again! I could THINK. I could REASON. I could sleep through the night without alternately sweating and freezing!
I have to tell you – it’s been four years now and I have tried twice to stop using the patch or reduce the dosage. And it doesn’t work. I fall back into the same trap. As my doctor says “This is a quality of life issue. Do you want to live in misery or do you want to risk the estrogen possibilities?” Of course, she thinks the risks are minimal.
I can’t help feeling that I am a walking, talking science experiment and one day if we find out that the estrogen patch was a bad idea, it will be too late. I am playing hormone roulette with MY LIFE here. It’s an uncomfortable place to be.
But I can tell you that this supplement to my brain has made my life bearable again. I can function, reason, think, talk intelligently. I like me again. And I supposed that IS a quality of life issue, isn’t it?
NOTE: Please know that this post represents MY experience only and is not an endorsement or recommendation for you or your body. Only you and your doctor can make the choices that are right for you!
Thanks for writing about your story. I'm probably still a decade or so away from menopause, but I have such PMS problems, I've already started to worry about how I could function or work or be happy during menopause.
It's reassuring to see your post and the posts of your readers. There's hope for some sanity and as you say, the medical developments keep improving.
Thanks for the blog and the community! — Cici
The research I trust says 7 years is the top limit for HRT and…I am approaching 7 years in 2010. My doctor (OB-GYN/Psychiatrist) advised me to go on Evista when I go off the estrogen patch. Not excited about the prospect of MORE hot flashes. And I am a bit nervous about no protection from heart problems AND bone density.
So, the answer is… I don’t have an answer for either of us. But research is still ongoing. I am a member of the North American Menopause Society and read the latest menopause research papers — nothing there yet for us. But I will continue to monitor and REPORT changes to you and the rest of the ADDivas.
Cool streams …and sweet dreams!
I just listened to your hour on the virtual conference and was very pleased with the information you imparted. I have been on HRT estrogen and progesterone for over 15 years. My mom had breast cancer when she was 80 (full recovery) and I read that chances for such went up after 10 years of HRT (studies on Mayo Clinic website). So, I stopped the therapy. I’m miserable, not getting sleep, having 30 or more hotflashes a day, and foggy in my thinking – this is with 10 mg Adderall BID! I also have osteoporosis, which is exacerbated by lack of estrogen, and I’m supposed to take Evista, which has a side effect of EVEN MORE hotflashes!! Is there any research out there that would support my going back on estrogen???
Hello Linda…Thank you for writing this. I too am suffering with MEANopause, as I call it, for a long time. I think I have ADD, because my brain, is just not working. I am on Bio-Identical hormones, still trying to get the dose correct. You mentioned Wellbutrin. Did you have any side affects from it? I soooooo want my brain back!!! Let me know, when you get a chance. Thanks again. Tara